Prolonged QTc interval leading to torsades. It is the adverse medication event that keeps pharmacists awake at night. In this episode I will explain how, as a hospital-based pharmacist, I evaluate drug interactions that carry the risk of QT prolongation.
Evaluating QTc drug interactions
This is an area of my practice that I struggled with for quite some time. It took 4 things to get myself to a spot where I can comfortably judge the significance of these drug interactions.
1. Understanding that the QTc is a number on a piece of paper, nothing more.
2. Make peace with the ECG and learn how to read and interpret it from a pharmacist’s point of view.
3. Read the ACC/AHA guidelines on the prevention of torsades in hospital settings.
4. Read the Top 100 Drug Interactions by Hansten and Horn.
QTc = A number on a piece of paper
Just because a drug interaction may prolong the QTc does not mean that the patient will experience torsades. Have you ever heard the axiom treat the patient, not the number? Nothing could be more accurate when it comes to evaluating QTc interactions.
Making peace with the ECG
In episode 10 I discussed how the Pharmacist and the ECG should be friends. If you haven’t listened to episode 10 already and are unsure of what, from a pharmacist’s perspective, you should be doing with the ECG – go ahead and listen to it now.
Most of the time, you can use the QTc number from a 12 lead ECG evaluate a QTc drug interaction. But knowing how to calculate the QTc yourself can be quite handy sometimes. Use the following picture and this link to learn how to calculate the QTc yourself.
Another trick I use and I talk about more in episode 10 is to eyeball the QT and compare it to the R-R interval on the patient’s monitor. If the QT is less than half the R-R interval, the QTc will be normal. If not, then you should investigate further by looking at the 12-lead. This allows me to save time not crunching numbers or looking at 12-leads for those patients who clearly have normal ECG.
Prevention of torsades in a hospital setting
This paper, published in Circulation 2010, is a must read for a hospital based pharmacist. It covers what torsades looks like, ECG signs that indicate risk of torsades, how torsades originates, drugs that cause torsades, monitoring, and management of torsades should it occur.
Here are a few highlights of the article:
How torsades originates
The short of it is this – ventricular repolarization is abnormally prolonged, and an early after depolarization occurs during this prolonged repolarization phase. The result is that the ventricles go haywire, with reentry and multiple foci causing abnormal ventricular depolarization and the non-perfusing, life threatening rhythm of torsades.
The best analogy I have for this is the scene from the movie Ghostbusters, where they talk about crossing the streams.
Drugs that cause torsades
The Circulation article makes the great point that QT prolongation is not necessarily equivalent to arrhythmogenicity. The only class of drugs for which reasonable TdP incidence data is available is the antiarrhythmic agents.
Sodium + potassium channel blockers (quinidine, disopyramide, and procainamide) and potassium channel blockers (sotalol, dofetilide, ibutilide) are the biggest culprits with torsades.
The authors take a very interesting stance on amiodarone. They state: Chronic administration of amiodarone markedly prolongs the QT interval, yet it is very rarely associated with TdP. They propose a few theories on why this is true but then take things a step further. You may be familiar with the website qtdrugs.org by The Arizona Center for Education & Research on Therapeutics. The authors of the article specifically remove amiodarone from the qtdrugs.org list when they propose their list of drugs known to have a risk of causing torsades. This has a significant impact on how you would evaluate a QTc interaction in the hospital, as many of these interactions have to do with amiodarone.
How to manage torsades
The authors state: For patients with torsades that does not terminate spontaneously or that degenerates into ventricular fibrillation, immediate direct-current cardioversion should be performed. In addition 2 grams IV push of magnesium sulfate should be administered irrespective of the magnesium level. Transcutaneous pacing to keep the rate about 70 beats per minute and potassium replacement may also be considered.
Hansten & Horn’s Top 100 Drug Interactions
I’ve definitely saved the best for last here.
I’ve used this great handbook for over 7 years, and I highly recommend it. The authors do a fantastic job of sorting through the ocean of “gee whiz” drug interaction and coming up with those interactions which are actually clinically significant.
They have an entire section on QTc interactions and the handbook is worth the $19.95 you’ll invest in it on amazon. The book is also available on the mobile platform skyscape, but I advise against using the digital format at this time as it is much more difficult to navigate and use quickly compared to the paperback version.
Drawing strongly from Hansten & Horn’s book, here are the 3 steps I use to evaluate any QTc interaction I come across:
1. Determine the risk of the interaction
I do this by breaking down drugs that prolong the QT into 2 categories. Category 1 drugs are those that prolong the QT/cause torsades at therapeutic levels. These drugs are essentially the antiarrhythmics like sotalol and quinidine, but some other drugs make there way into this list. You’ll need to make some personal decisions here. Hansten & Horn list amiodarone as one of these category 1 drugs, but the ACC/AHA paper does not. I personally add high dose methadone to this list as well. The 2nd category of drugs is those that prolong the QT at elevated concentrations. This includes antipsychotics, quinolones, and macrolides. One of the reasons I love the Hansten and Horn book is because they go out on a limb and leave ciprofloxacin off this list completely, leaving me an option of a quinolone to use when trying to navigate a QTc interaction.
Now that you have your drugs split into these 2 categories you can get a better handle on what the risk is. Hansten & Horn spell this out and I agree – absolutely don’t use any 2 drugs from category 1 together, and don’t use together any combination of drugs from category 1 that have a pharmacokinetic interaction with a drug from category 2. Examples are combining sotalol + quinidine or quinidine + clarithromycin.
Any other combinations have varying risk and attempts should be made to find alternative drugs to use or to monitor the patient appropriately. With these combinations that are not absolutely contraindicated, I delve deeper into identifying patient specific factors.
2. Determine patient specific risk factors
The risks are both modifiable and non-modifiable.
Modifiable risk factors:
Non-modifiable risk factors:
2. Heart failure
3. Female gender
4. Advanced age
5. QTc over 500 msec at baseline
6. History of ventricular arrhythmias
3. Make a decison
Depending on the drugs and degree of risk factors involved, I will push harder to find an alternative for the interacting drug.
Two things I keep in mind are:
1. Be risk averse whenever possible. Take for example a patient with no allergies on sotalol prescribed levofloxacin for CAP. As long as their renal function is good this is a low risk interaction that I could just monitor. But ceftriaxone plus doxycycline is just as good for CAP and completely avoids the risk of torsades. Why would I take the risk when I have another 1st line treatment that doesn’t include the torsades risk? Things get murkier when you are having to decide between using a 2nd line drug or monitoring the interaction. Take the same patient but give them anaphylaxis to penicillin. Would vancomycin plus aztreonam plus doxycycline provide the best cure for their pneumonia? How do I balance the added risk of toxicity that using vancomycin brings? Sticking with the levofloxacin and monitoring the patient in the hospital might be more reasonable here, and this brings me to my 2nd point.
2. ECGs are cheap and non-invasive. You should have no hesitation asking for one if the purpose is to evaluate or monitor a QT drug interaction. Literally the cost to the hospital is the ink & paper – the machine & technician have been paid for already and this fixed cost doesn’t enter into the equation.
I really encourage you to take a look at the ACC/AHA guidelines, as well as the Hansten and Horn book. I guarantee that if you do so, you’ll never lose a night’s sleep over a QT interaction again!
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.
Leave a Reply